Glycyrrhizic acid, better known as licorice, is commonly found in various food and cosmetic products. Excessive consumption is known to cause a syndrome of apparent mineralocorticoid excess or pseudo hyperaldosteronism. Patients typically present with resistant hypertension and hypokalemia mimicking symptoms of primary hyperaldosteronism however laboratory workup will reveal low or normal levels of plasma renin and aldosterone in the serum. While diagnosis of licorice toxicity is relatively straight forward, the challenge lies in determining the culpable agent. We report the case of a Chinese man who initially presented with resistant hypertension and hypokalemia refractory to therapy and was later diagnosed with pseudo hyperaldosteronism secondary to licorice toxicity.
Khan, Omair; Hashim, Muhammad; Lu, Tiffany; Raashid, Sheharyar; Uddin, Syed Mohammad Mazhar; Shapiro, Joshua; Seitillari, Armando; Kaur, Avleen; and Vasudevan, Saipriya
"Pseudo hyperaldosteronism secondary to herbal medicine use,"
Journal of Community Hospital Internal Medicine Perspectives: Vol. 12:
6, Article 20.
Available at: https://scholarlycommons.gbmc.org/jchimp/vol12/iss6/20